Illinois, 2023Flood in Illinois, February 21 to 24, 2023
February 21 to 24, 2023 · NWS PAH · 1 event in 1 county or zone
Minor flooding occurred along sections of the Ohio River. The flooding was due to a series of frontal passages that brought showers and thunderstorms on ground that was already very moist.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Minor flooding occurred along sections of the Ohio River. The flooding was due to a series of frontal passages that brought showers and thunderstorms on ground that was already very moist. The widespread heavy rain event on the 16th was the primary reason for this minor flooding event on the Ohio River.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 21, 5:14 AM CST, 7 hours 31 minutes earlier.
Area forecast discussion, Feb 21, 5:14 AM CST, 7 hours 31 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
514 AM CST Tue Feb 21 2023
.UPDATE...
Issued at 514 AM CST Tue Feb 21 2023
Updated aviation discussion for 12z TAFs.
&&
.SHORT TERM...(Today through Thursday night)
Issued at 244 AM CST Tue Feb 21 2023
Today will start off dry with tranquil conditions as mid to upper
level heights begin to rapidly rise by this evening. Clouds will
be on the increase ahead of an approaching warm front. The front
will then lift through the lower Ohio Valley during the overnight
hours, bringing the risk for some showers and elevated
thunderstorms. The best chance of seeing pcpn is across portions
of southern IL and southwest IN where NBM chance PoPs are progged.
Meanwhile, far western KY and most of southeast MO is likely to
remain dry as the 0z deterministic models have trended more north
and drier compared to 24 hours ago.
A lull is then likely Wednesday morning as pcpn moves north of the
FA. As a 500 mb shortwave approaches, sfc low pressure will deepen
across the central Plains. Pcpn will spread from west to east during
the afternoon and evening hours across the entire FA as NBM PoPs
ramp up to categorical. Instability remains marginal at best with
MLCAPE below 500 J/kg and 700-500 mb lapse rates around 6.5 C/km.
Compared to yesterday, QPF has trended lower with storm total
amounts now progged between 0.10-0.40" across the FA. The greatest
amounts are likely to be in southeast MO and southern IL as the best
upper level divergence associated with a 250 mb jet max remains well
NW of our region where more robust convection is favored.
The synoptic wind potential still remains the biggest headline as
wind gusts will likely reach near wind advisory criteria from
Wednesday afternoon into the evening. This is when peak wind gusts
are expected due to a LLJ and deep mixing in the boundary layer.
Despite 40-60 kt winds between 925-850 mb, cloud cover will help to
limit stronger gusts from reaching the sfc. Have blended the NBM
with CONSAll to adjust winds as the new version of the NBM remains
way too high. Still, this has peak wind gusts over 40 mph for
portions of the FA. Winds will then remain breezy into Thursday with
wind gusts over 30 mph as the pressure gradient will still be tight.
The good news is a dry day is in store!
Temps will certainly be quite mild through Thursday. While Tuesday
will be a bit cooler with highs in the mid 50s to lower 60s, temps
quickly rebound on Wednesday after the aformentioned warm front
moves through with highs in the low to mid 70s. Given strong
southerly flow and the potential to see some breaks of sun, blended
the NBM with the 75th percentile. Although Wednesday will be the
warmest day of the week, Thursday will still be quite mild ahead of
a cold front with highs ranging from the upper 60s to mid 70s.
.LONG TERM...(Friday through Monday)
Issued at 244 AM CST Tue Feb 21 2023
A rather active pattern will continue through next weekend and
into next week. Fortunately, the greatest impact at this time
appears to be near Wind Advisory-level gusts on Monday.
The Quad State will start out under fast zonal flow aloft Friday
and Saturday and then a ridge will briefly build overhead Sunday.
Another storm system will eventually move eastward out of the
central Plains and into the Great Lakes by Monday evening. At the
surface we will start out with cold and dry high pressure centered
north of the region. Winds will briefly turn around from the south
Saturday ahead of a clipper system, but high pressure will build
back in from the north on Sunday. This high will not hang around
very long either, as strong south winds develop early Monday ahead
of the Plains system.
There is fairly strong agreement amongst the 00Z guidance for
an area of light rain to move quickly across the Quad State as a
minor disturbance aloft passes by to the north of the region late
Friday night into early Saturday. The NBM/WPC QPF and PoPs still
lag the trend, but are trending in this direction. Saturday will
be dry with the exception of southeast portions of the region
early in the morning.
The GFS is on its own developing a more substantial area of
rainfall throughout the region late Saturday night into Sunday
morning. This appears to be in response to a stronger clipper
system. The NBM/WPC QPF is all in on it, with substantial QPF
advertised throughout the region from Saturday night through
Monday evening. We would prefer to wait and see about the GFS
solution for Saturday night and especially Sunday when most
guidance indicates high pressure building in at the surface and
aloft.
Our current expectation is for the entire region to be dry
Sunday. The lone possible exception is over western portions of
southeast Missouri where warm advection ahead of the Plains system
could produce a few showers late in the day. Some at least
scattered warm advection showers will stream over southeast
Missouri and southern Illinois Sunday night, and then a swath of
rain will push eastward across the entire region Monday. This
final swath will be moving along quickly and is not expected to
produce more than a half an inch.
The NBM/WPC storm total QPF from Friday night through Monday
evening has a large area over 2.5" from southeast Missouri through
southern Illinois with at least 1.5" over almost the entire area.
For much of this period this QPF represents around the 90th
percentile of the NBM and is likely way overdone. With little
instability and transient synoptic features, there is little
reason to expect as much as an inch anywhere across the region.
The weekend is likely to be much better/drier than our current
forecast indicates.
The main impact from the Monday system is likely to be strong
south winds. The typically overdone NBM winds were left alone for
this period, and come in just below Wind Advisory levels. We will
continue to monitor the Wind Advisory potential for Monday.
As for temperatures, we will start out several degrees below
normal Friday, climb to near normal Saturday, and then well above
for Sunday and Monday. Surface high pressure will bring a cool
down for next Tuesday, but most places will be at least up to
normal levels.
&&
.AVIATION...
Issued at 514 AM CST Tue Feb 21 2023
VFR conditions will prevail through today as high cirrus clouds
increase in coverage through the afternoon. Light winds will
shift from NW-N in the morning to E-SE by the evening.
MVFR cigs will build across all terminals late tonight as a warm
front pushes north through the region. Included VCSH mention at
terminals KOWB & KEVV where there is higher confidence in seeing
pcpn. A few embedded thunderstorms are possible. Southerly winds
between 11-13 kts with gusts around 20 kts is expected before the
end of the TAF period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
UPDATE...DW
SHORT TERM...DW
LONG TERM...DRS
AVIATION...DW
Hazardous weather outlook, Feb 21, 2:53 AM CST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
253 AM CST Tue Feb 21 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
253 AM CST Tue Feb 21 2023 /353 AM EST Tue Feb 21 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A few thunderstorms will be possible after midnight across the
Evansville Tri State and the Interstate 64 corridor of southern
Illinois.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Strong south winds may gust 35 to 45 mph throughout the region
Wednesday.
A few thunderstorms are possible throughout the region Wednesday
afternoon and evening.
West winds may gust 30 to 35 mph Thursday, and south winds may
gust 30 to 35 mph next Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DW/DRS
Flood, Gallatin
- When
- February 21, 12:45 PM CST to February 24, 2:15 PM CST
- Where
- Gallatin County, Shawneetown to 2.44 mi ESE of Shawneetown
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.700, -88.130
There was minor flooding of low-lying woods and fields near the Ohio River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Oregon, February 21 to 23, 2023$20 million · 11 events
- Blizzard and Winter Storm in South Dakota, February 21 to 23, 20233 injured · $500,000 · 24 events
- Heavy Snow in Washington, February 21 to 23, 20231 injured · $2.0 million · 5 events
- Heavy Snow and High Wind in Arizona, February 21 to 22, 202315 injured · 57 kt wind · 2 events
- Tornado and Hail in New Jersey, February 21 to 22, 2023EF2 · 13 events
- High Wind and Strong Wind in California, February 21 to 22, 2023$135,000 · 69 kt wind · 5 events
- High Wind in Nevada, February 21 to 22, 2023$125,000 · 71 kt wind · 3 events
- High Wind in California, February 21 to 22, 2023$76,000 · 61 kt wind · 4 events
- Winter Storm in Minnesota, February 21 to 23, 202342 events
- Winter Storm and Heavy Snow in California, February 21 to 24, 202339 events
- Damaging Winds in Pennsylvania, February 21, 2023$37,000 · 60 kt wind · 10 events
- High Wind and Strong Wind in California, February 21 to 23, 2023$7,000 · 83 kt wind · 36 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1075701.